Wyoming, 2009

Hail and Damaging Winds in Wyoming, July 2, 2009

July 2, 2009 · NWS UNR · 5 events in 2 counties and zones

A severe thunderstorm produced quarter sized hail and 70 mph wind gusts across far northeastern Campbell and northern Crook Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail and 70 mph wind gusts across far northeastern Campbell and northern Crook Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 2:14 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 2, 2:14 PM MST, 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
314 PM MDT THU JUL 2 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS WEAK FRONTAL
BOUNDARY/SURFACE TROF OVER SOUTHEAST MT THROUGH FAR NORTHEAST WY
AND INTO THE NEB PANHANDLE. UPPER LEVEL ANALYSIS HAS HIGH
PRESSURE OVER THE FOUR CORNERS REGION...WITH WEAK RIDGING
REMAINING OVER THE NORTHERN ROCKIES. WEAK DISTURBANCES CONTINUE TO
PASS OVER THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. KUDX RADAR
SHOWS SCATTERED SHOWERS AND STORMS ACROSS SOUTHEAST MT...NORTHEAST
WY...AND MUCH OF WESTERN SD. A COUPLE OF THE STORMS HAVE BEEN
SEVERE SO FAR WITH LARGE HAIL AND HEAVY RAINFALL. THE STORMS ARE
MOVING RATHER SLOWLY. SKIES ARE VARIABLY CLOUDY WITH TEMPS IN THE
70S TO MID 80S...60S WHERE IT IS RAINING.

SHOWERS AND STORMS WILL CONTINUE LATE THIS AFTERNOON AND PERSIST
INTO TONIGHT. THREAT FOR ISOLATED SEVERE STORMS WILL CONTINUE INTO
THE EVENING FOR MOST OF THE CWA...WITH THE EXCEPTION LIKELY BEING
FAR SOUTH CENTRAL SD. BEST INSTABILITY WILL BE ALONG AND EAST OF
THE SURFACE BOUNDARY ACROSS FAR EASTERN PORTIONS OF MT AND WY INTO
THE WESTERN DAKOTAS AND NEB PANHANDLE...WHERE CAPE VALUES WILL
BE IN THE 1000 TO 2000 J/KG RANGE THROUGH EARLY EVENING. SHEAR
WILL BECOME STRONGER LATER THIS AFTERNOON AND EVENING AS LOW LEVEL
JET STRENGTHENS OVER WESTERN SD. THIS WILL ALLOW SHOWERS AND
STORMS TO CONTINUE OVERNIGHT. MAIN THREATS FROM THE SEVERE STORMS
WILL BE LARGE HAIL AND STRONG WIND GUSTS. AN ISOLATED TORNADO
CANNOT BE RULED OUT WITH LOWER LCLS TODAY AND SURFACE BOUNDARY
ACROSS THE AREA. PRECIPITABLE WATER VALUES WILL BE ABOVE AVERAGE
LEVELS THROUGH TONIGHT ACROSS MUCH OF WESTERN SD...125 TO 150
PERCENT OF NORMAL...SO LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE
STRONGER STORMS AS WELL. ISSUED FLASH FLOOD WATCH FOR MUCH OF
WESTERN SD THROUGH TONIGHT. MAY NEED TO BE EXPANDED IF HEAVIER
RAINFALL POTENTIAL TRANSLATES FURTHER NORTH OR EAST.

CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON FRIDAY...WITH
THE HIGHER COVERAGE LIKELY BEING ACROSS SOUTHERN PARTS OF THE CWA.
SLIGHT RISK FOR SEVERE STORMS WILL CONTINUE ACROSS NORTHEAST WY
AND FAR WESTERN SD...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
AGAIN. HIGHS WILL BE IN THE 70S AND LOWER 80S.

SATURDAY MAY END UP BEING LESS ACTIVE THAN PREVIOUS DAYS...WITH
BETTER SEVERE THREAT LIKELY SHIFTING FURTHER SOUTH. WILL KEEP 20
TO 30 PERCENT CHANCES FOR THUNDERSTORMS IN THE FORECAST...MAINLY
IN THE AFTERNOON AND EVENING HOURS. HIGHS WILL BE IN THE 70S AND
LOWER 80S AGAIN.

EXTENDED...AN ACTIVE WEATHER PATTERN WILL SLOWLY TRANSITION TO A
QUIETER PATTERN AS AN UPPER RIDGE BUILDS OVER THE NORTHERN PLAINS
EARLY NEXT WEEK. THIS WILL BRING DRIER WEATHER AND WARMER
TEMPERATURES. CANT RULE OUT ISOLATED THUNDERSTORMS ON ANY DAY IF A
RIDGE RIDING WAVE CROSSES THE AREA...BUT RIGHT NOW CHANCES APPEAR
LOW ENOUGH TO REMOVE POPS FOR MUCH OF THE EXTENDED.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND THROUGH THE NIGHT TONIGHT. LOCALIZED MVFR CONDITIONS WILL BE
POSSIBLE IN AND AROUND THE HEAVIER PRECIPITATION...OTHERWISE...VFR
CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-HAAKON-
     JACKSON-SHANNON.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN BLACK
     HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN BLACK HILLS-
     SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.

WY...NONE.
&&
Hazardous weather outlook, Jul 2, 8:58 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
958 AM MDT THU JUL 2 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
958 AM MDT (1058 AM CDT) THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA THIS
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY CONCERN. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
NORTHEASTERN WYOMING AND EXTREME WESTERN SOUTH DAKOTA FRIDAY
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND
ISOLATED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 2, 12:49 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             7 W HERMOSA             43.84N 103.33W
07/02/2009  E1.00 INCH       CUSTER             SD   NWS EMPLOYEE

            HAIL IS ALSO ONE TO ONE HALF INCH DEEP COVERING GROUND.

&&

CALDERON
Local storm report, Jul 2, 12:59 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
159 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       2 SE ROCKERVILLE        43.95N 103.33W
07/02/2009  M0.90 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

            0.90 INCHES OF RAIN FELL IN 40 MINUTES.

&&

KMC
Local storm report, Jul 2, 1:12 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             PACTOLA RESERVOIR       44.07N 103.50W
07/02/2009  E0.88 INCH       PENNINGTON         SD   COUNTY OFFICIAL

0120 PM     HEAVY RAIN       PACTOLA RESERVOIR       44.07N 103.50W
07/02/2009  M2.00 INCH       PENNINGTON         SD   COUNTY OFFICIAL

            TWO INCHES OF RAIN FELL FROM 1240 PM MDT TO 120 PM MDT.

&&

CALDERON
Local storm report, Jul 2, 1:15 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             3 ESE WHITE BUTTE       45.92N 102.30W
07/02/2009  E0.75 INCH       PERKINS            SD   PUBLIC

&&

BCECIL
Local storm report, Jul 2, 1:51 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       7 W HERMOSA             43.84N 103.33W
07/02/2009  M2.04 INCH       CUSTER             SD   NWS EMPLOYEE

            2.04 INCHES FELL IN 1 HOUR 20 MINUTES

&&

KMC
Local storm report, Jul 2, 1:53 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             2 ENE SILVER CITY       44.10N 103.52W
07/02/2009  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 60 MPH.

1235 PM     HAIL             2 ENE SILVER CITY       44.10N 103.52W
07/02/2009  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

1248 PM     HAIL             PACTOLA RESERVOIR       44.07N 103.50W
07/02/2009  E0.88 INCH       PENNINGTON         SD   COUNTY OFFICIAL

0100 PM     HEAVY RAIN       7 W HERMOSA             43.84N 103.33W
07/02/2009  M2.04 INCH       CUSTER             SD   NWS EMPLOYEE

            2.04 INCHES FELL IN 1 HOUR 20 MINUTES

0110 PM     HEAVY RAIN       2 SE ROCKERVILLE        43.95N 103.33W
07/02/2009  M0.90 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

            0.90 INCHES OF RAIN FELL IN 40 MINUTES.

0120 PM     HEAVY RAIN       PACTOLA RESERVOIR       44.07N 103.50W
07/02/2009  M2.00 INCH       PENNINGTON         SD   COUNTY OFFICIAL

            TWO INCHES OF RAIN FELL FROM 1240 PM MDT TO 120 PM MDT.

0129 PM     HAIL             ESE MOUNT RUSHMORE      43.88N 103.45W
07/02/2009  E1.00 INCH       PENNINGTON         SD   AMATEUR RADIO

0148 PM     HAIL             7 W HERMOSA             43.84N 103.33W
07/02/2009  E1.00 INCH       CUSTER             SD   NWS EMPLOYEE

            HAIL IS ALSO ONE TO ONE HALF INCH DEEP COVERING GROUND.

0150 PM     HAIL             3 ESE WHITE BUTTE       45.92N 102.30W
07/02/2009  E0.75 INCH       PERKINS            SD   PUBLIC

&&

KMC

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 2, 2:25 PM MST
Where
Campbell County, 7.91 mi NW of Rockypoint
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.990, -105.200

Thunderstorm Wind, Campbell

When
July 2, 2:40 PM MST
Where
Campbell County, 7.91 mi NW of Rockypoint
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.990, -105.200

Hail, Crook

When
July 2, 3:30 PM MST to 3:40 PM MST
Where
Crook County, 6.98 mi N of Hulett
Measured
0.88 in hail
Reported by
Public
Coordinates
44.780, -104.620

Thunderstorm Wind, Crook

When
July 2, 3:30 PM MST
Where
Crook County, 6.98 mi N of Hulett
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
44.780, -104.620

Hail, Crook

When
July 2, 3:59 PM MST
Where
Crook County, Alva
Measured
1 in hail
Reported by
Public
Coordinates
44.680, -104.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170224, 170233, 170235, 170236, 170238.